loading page

Medical algorithm: Diagnosis and treatment of Drug reaction with eosinophilia and systemic symptoms
  • +4
  • Marie-Charlotte Brüggen,
  • Stephan Traidl,
  • yasutaka mitamura,
  • Sarah Walsh ,
  • Lars French,
  • Emanual Maverakis ,
  • Saskia Oro
Marie-Charlotte Brüggen
Universitat Zurich Medizinische Fakultat

Corresponding Author:[email protected]

Author Profile
Stephan Traidl
Universitat Zurich Medizinische Fakultat
Author Profile
yasutaka mitamura
Universitat Zurich Medizinische Fakultat
Author Profile
Sarah Walsh
ToxiTEN group of the ERN-skin
Author Profile
Lars French
ToxiTEN group of the ERN-skin
Author Profile
Emanual Maverakis
University of California Davis Department of Dermatology
Author Profile
Saskia Oro
ToxiTEN group of the ERN-skin
Author Profile

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS), also known as Drug-induced hypersensitivity syndrome (DIHS), is a rare but severe delayed-type drug hypersensitivity reaction [[](#ref-0001)1]. Its reported incidence ranges between 2 and 5 cases per million per year and the mortality between 5 and 10% [[](#ref-0002)2]. DRESS is characterized by the occurrence of an extensive rash with face edema, lymphadenopathy and fever and organ damage, all of which seems to result from massive drug-directed T cell response and associated eosinophilia. DRESS is a complex condition, its clinical presentation varies depending on the cutaneous manifestation(s), affected target organ(s) and reaction severity. The diagnosis of DRESS is further challenged by the clinical overlay with autoimmune, infectious and lymphoproliferative conditions, which have to be considered in the differential diagnosis (Table 1). Eosinophilia is detected in only 80 % of DRESS patients and can be masked by e.g. the administration of systemic glucocorticoids (GCS). Furthermore, there are various differences in the DRESS diagnostic criteria (Table 1) developed by the Japanese SCAR (JSPS) [[](#ref-0003)3] and RegiSCAR [[](#ref-0004)4] groups, the most notable being the inclusion of herpes viremia in the criteria developed by the JSPS. All these clinical challenges underline the importance of a systematic and comprehensive approach when encountering a patient with suspected DRESS. Based on the most recent literature and our clinical expertise, we therefore suggest the medical algorithm depicted in Figure 1. DRESS should be evoked as a differential diagnosis in patients with a rash suspected to be drug-related and associated with head-and-neck edema [[](#ref-0005)5]. Clinical history-taking is a critical element to consolidate or discard a drug-related etiology: most importantly, this should explore the dynamics of both possible DRESS clinical symptoms and drug exposure(s) (date of onset, way and length of administration, previous exposures / reactions). A long drug exposure prior to disease onset, i.e. 2-8 weeks, is indicative for DRESS rather than other drug hypersensitivities – but the duration may vary depending on the causative drug. A thorough clinical examination, basic laboratory work-up, electrocardiogram, and - if a rash is present - a skin biopsy should also be performed. If the clinical presentation and drug exposure history substantiate the DRESS diagnosis, additional investigations should be performed depending on the suspected target organ damage (cf. case “complementary, patient-specific work-up”). Once the diagnosis is established, a severity assessment is warranted, since DRESS can range from mild forms with very limited organ damage to fulminant ones, e.g. characterized by (multi-)organ failure. There are no consensual severity scoring. In this algorithm, we suggest the scoring system used in France (RCT DRESSCODE, https://clinicaltrial.gov NCT01987076).
19 Jul 2022Submitted to Allergy
19 Jul 2022Assigned to Editor
19 Jul 2022Submission Checks Completed
23 Jul 2022Reviewer(s) Assigned
06 Aug 2022Review(s) Completed, Editorial Evaluation Pending
08 Aug 2022Editorial Decision: Revise Minor